I completely agree with self-reflection and further research. I do that with many situations and I agree that it does help make me a better nurse!
FARE and ACAAI both recommend giving epinephrine with generalized hives.
"Epinephrine should be used immediately if you experience severe symptoms such as shortness of breath, repetitive coughing, weak pulse, generalized hives, tightness in the throat, trouble breathing/swallowing, or a combination of symptoms from different body areas such as hives, rashes, or swelling on the skin coupled with vomiting, diarrhea, or abdominal pain. Repeated doses of epinephrine may be necessary."
Epinephrine Auto Injector | Symptoms & Treatment | ACAAI Public Website
I understand fully what you are saying regarding the definition of anaphylaxis and when epinephrine would be definitively warranted. I also understand that hives can be caused by a multitude of reasons. But, when these national organizations support the administration of epi in the community with hives, when both organizations campaigns are "when in doubt, give epi." What are we (as school nurses within the community) to do when things are questionable, other than give epi? It's a tough situation to be in, unfortunately. Especially being in the school when we are the only medical personnel armed with nothing but a stethoscope, pulse ox, stock epi (if we're lucky), and a phone to call 911 if we are in need of additional medical supports.